Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 47, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2009, 6:20 PM CDT for Ringgold County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2009, 6:20 PM CDT (23:20 UTC)
- Expired
- Jun 1, 2009, 7:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Ringgold County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1784 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 012320
SVRDMX
IAC159-020000-
/O.NEW.KDMX.SV.W.0047.090601T2320Z-090602T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT MON JUN 1 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 700 PM CDT
* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES WEST OF REDDING...OR 81 MILES SOUTHWEST
OF DES MOINES...AND WAS MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
REDDING...
MALOY...
DELPHOS...
BENTON...
MOUNT AYR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
&&
LAT...LON 4059 9448 4059 9449 4067 9449 4089 9423
4058 9402 4057 9448
TIME...MOT...LOC 2320Z 233DEG 15KT 4060 9447
$$2 follow-up statements
000
WWUS53 KDMX 012338
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT MON JUN 1 2009
IAC159-020000-
/O.CON.KDMX.SV.W.0047.000000T0000Z-090602T0000Z/
RINGGOLD IA-
638 PM CDT MON JUN 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN RINGGOLD COUNTY...
AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR REDDING...OR 76 MILES SOUTHWEST OF
DES MOINES...MOVING NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DELPHOS AND BENTON BY 645 PM CDT...
LAT...LON 4057 9434 4067 9449 4080 9432 4058 9413
4057 9435
TIME...MOT...LOC 2338Z 242DEG 16KT 4063 9436
$$000
WWUS53 KDMX 012351
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT MON JUN 1 2009
IAC159-020001-
/O.EXP.KDMX.SV.W.0047.000000T0000Z-090602T0000Z/
RINGGOLD IA-
651 PM CDT MON JUN 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RINGGOLD COUNTY
EXPIRES AT 700 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
LAT...LON 4057 9434 4067 9449 4080 9432 4058 9413
4057 9435
TIME...MOT...LOC 2351Z 242DEG 16KT 4066 9429
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:20 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 1, 6:20 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 620 PM CDT MON JUN 1 2009 .AVIATION DISCUSSION 02/00Z. .SHORT TERM.../TONIGHT/ PRIMARY CONCERN TONIGHT IS OBVIOUSLY CONVECTIVE TRENDS. LATEST OBJECTIVE ANLYS SHOWS THE MLCIN HAS ERODED OVER SRN IA WITH ASSOCIATED CAPES 1500-2500 J/KG. THIS AREA IS COINCIDENT WITH DEEP CONVERGENCE BUT VIS SATELLITE IMAGERY IS ONLY JUST NOW STARTING TO REFLECT THIS WITH CU OVER NRN MO. FARTHER NORTH STRING OF SHORT WAVES ON FRINGE OF THE WESTERLIES ACROSS NE/IA/IL...INCLUDING MCV JUST READY TO EXIT FORECAST AREA...CONTINUES TO PRODUCE AREAS OF ELEVATED SHOWERS. 12Z DMX 3.5KM WRF SEEMS TO HAVE A GOOD HANDLE ON SITUATION AND RAPIDLY FIRES THUNDERSTORMS ALONG THE FRONT IN NRN MO EARLY THIS EVENING FOLLOWED BY DISSIPATION AND REDEVELOPMENT FARTHER NORTH. MOST MODELS ARE IN AGREEMENT THERE WITH ELEVATED CONVECTION FORMING ALONG PERSISTENT 300K CONVERGENCE ZONE RIGHT THROUGH CENTRAL IA. INFLOW ALONG THAT SFC IS NOT STRONG AT 30KTS OR LESS...BUT STILL APPEARS TO BE SUFFICIENT CONSIDERING ELEVATED CAPES AND LOW INHIBITION. THUS HAVE LIKELY AND CATEGORICAL POPS GOING WITH HEAVY RAIN WORDING. NO HEADLINE YET WITH FFG VALUES RELATIVELY HIGH FROM CENTRAL IA WWD. STORM MOTION IS 20KTS AND PWS/WCDS ARE SOMEWHAT ELEVATED SO WILL INCLUDE MENTION IN FORECAST AND HWO HOWEVER. WITH PRECIP CENTRAL AND SOUTH AND DRY AIR INTO NRN IA...HAVE LOWERED MINS IN MOST SPOTS WHICH GUIDANCE SEEMS TO HAVE CAPTURED AS WELL. .LONG TERM...TUESDAY THROUGH MONDAY FOR TUESDAY WE WILL STILL BE DEALING WITH A SLOW MOVING BOUNDARY FROM THE OVERNIGHT HOURS. THE FRONT WILL LIFT NORTH OVERNIGHT THEN PUSH TO THE EAST DURING THE DAY. LOOKING FOR JUST SHOWERS ACROSS THE NORTHERN CWA WITH SCATTERED THUNDERSTORMS ELSEWHERE MAINLY IN THE MORNING. THE BEST INSTABILITY SHOULD REMAIN SOUTHEAST OF OUR CWA THOUGH CAPES OF 3000-4000 J/KG REMAIN IN AN AREA FROM LEON TO OTTUMWA. AS A RESULT I WILL KEEP SOME MENTION OF SEVERE IN THE HWO BUT HEAVY RAIN STILL THE MAIN THREAT. WEDNESDAY THROUGH THURSDAY REMAIN DRY WITH LITTLE WEATHER ISSUES...OTHER THAN DEALING WITH ANY LOCATIONS THAT MAY HAVE RECEIVED HEAVY RAINFALL. FOR THE WEEKEND...FRIDAY THROUGH SUNDAY...A SERIES OF SHORTWAVES MOVES ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF CENTRAL IOWA IN BROAD NORTHWESTERLY FLOW FROM AN UPPER LOW MOVING ACROSS CANADA. AT THE SURFACE...A LOW PRESSURE SYSTEM DEVELOPS OVER OK/TX/CO AREA WITH A WARM FRONT EXTENDING FROM THERE INTO NORTHERN MO AREA. BEST CAPES DO NOT MAKE IT INTO SOUTHERN IA UNTIL SUNDAY BUT THE MODELS INDICATE PERIODS SATURDAY AFTERNOON AND EVENING OF BETTER INSTABILITY AND STRONG SHEAR TRYING TO MAKE ITS WAY INTO THE SOUTHERN THIRD OF IA. SHEAR ON SUNDAY IS NOT AS STRONG BUT STILL SUFFICIENT TO SUSTAIN STRONG THUNDERSTORMS. I UPDATED THE HWO TO REFLECT THE POTENTIAL FOR SEVERE STORMS OVER THE WEEKEND BUT WITH DETAILS TO BE WORKED OUT. && .AVIATION...02/00Z RATHER COMPLEX FORECAST FOR THE NEXT 24 HOURS. PRESENT SFC BOUNDARY JUST SOUTH OF STATE WITH LINE OF HEAVY STORMS FIRING ALONG THE BOUNDARY. MODELS SHOW THAT SOME LIFT TO BOUNDARY OVN WITH SFC BASED CONVECTION SOUTH QUIETING DOWN WHILE UPPER LEVEL BOUNDARY LIGHTS UP FARTHER NORTH. AT PRESENT...LOOKS LIKE TAF SITES SOUTH OF US20 TO BE AFFECTED MOST OVER THE NEXT 24 HOURS...WITH LESSER PERIODS OF SHRA/TSRA ACROSS THE NORTH. CHALLENGE AS TO HOW LONG TO CARRY TSRA BUT PRIND ARE THAT OVER THE NORTH/CENTRAL AFT 03Z ACTIVITY WILL INCREASE WITH GREATER LIKLIHOOD AFT 05Z. NO REAL HINT AT LET UP TUES SO HAVE LEFT SHRA VCTS SOUTH WITH SHRA OR -SHRA ACROSS THE NORTH. WILL EVALUATE AS THE NIGHT PROGRESSES AND EVENT UNFOLDS. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL AVIATION...REV LONG TERM...FAB
Hazardous weather outlook, Jun 1, 3:17 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT MON JUN 1 2009 IAZ026>028-033>039-044>050-057>062-070>075-081>086-092>097-021100- FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 317 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN IOWA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS FOLLOWED BY FURTHER DEVELOPMENT INTO CENTRAL IOWA LATER TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY EARLY THIS EVENING. THE STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINS WITH THE POTENTIAL FOR PONDING WATER ON ROADS AND RAPID RISES IN SMALL STREAMS AND CREEKS. RAINFALL AMOUNTS MAY REACH ONE TO TWO INCHES BY DAYBREAK. IN ADDITION...A FLOOD WARNING REMAINS IN EFFECT FOR THE WEST FORK CEDAR RIVER AT FINCHFORD. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDESPREAD THUNDERSTORMS ARE LIKELY TO PERSIST THROUGH MUCH OF THE DAY ON TUESDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST SOUTHEAST OF A LINE FROM OTTUMWA TO LEON. THE GREATEST THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...WITH LOCALLY HEAVY RAIN EXPECTED AS WELL. AREAS OF FLASH FLOODING AND RIVER FLOODING MAY CONTINUE TO POSE A PROBLEM...ESPECIALLY AREAS ALONG AND SOUTH OF HIGHWAY 20. FRIDAY THROUGH SUNDAY...PERIODS OF THUNDERSTORMS WILL OCCUR OVER THIS TIME PERIOD SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAY DEVELOP. A FEW SEVERE STORMS ARE EXPECTED BUT SPECIFIC THREATS AND TIMING WILL BE WORKED OUT IN FUTURE FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT THROUGH TUESDAY MORNING. IAZ004>007-015>017-023>025-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT- 317 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS LATER TONIGHT. SEVERE WEATHER AND HEAVY RAINS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY MORNING. LOCALLY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS MAY ACCOMPANY STRONGER STORMS. THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS TIME. FRIDAY THROUGH SUNDAY...THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS PERIOD. HOWEVER...PREDICTABILITY IS TOO LOW AT THIS TIME TO PIN POINT SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES ON TUESDAY...BUT THE LIKELIHOOD IS RATHER LOW. FAB/BSS
In the hours before
Special weather statement, Jun 1, 6:08 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 608 PM CDT MON JUN 1 2009 IAZ092-093-012345- RINGGOLD-TAYLOR- 608 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAYLOR AND SOUTHWESTERN RINGGOLD COUNTIES UNTIL 645 PM CDT... AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF GRANT CITY...OR 82 MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 25 MPH. WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... REDDING BY 620 PM CDT. MALOY BY 625 PM CDT. DELPHOS BY 630 PM CDT. BENTON BY 635 PM CDT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 33 min |
| Jun 1, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.